Alert archive / Georgia / Special Weather Statements in 2014

Special Weather Statement, NWS Atlanta, GA

October 9, 2014Taliaferro County, Georgia

NWS Atlanta, GA issued this special weather statement at Oct 9, 2014, 11:50 PM EDT for Taliaferro County, Georgia. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 9, 2014, 11:50 PM EDT (03:50 UTC)
Expired
Oct 10, 2014, 12:15 AM EDT
In force
25 min
Issued by
NWS Atlanta, GA

County Taliaferro County, GA

The radar

The Robins AFB radar (KJGX), 109 km from the middle of the area, began a volume at 03:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 3.8 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2014-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1154 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2014-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1154 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1381 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

537 
WWUS82 KFFC 100350
SPSFFC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1150 PM EDT THU OCT 9 2014

GAZ051-100415-
1150 PM EDT THU OCT 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 35 MPH WINDS
IN TALIAFERRO COUNTY UNTIL 1215 AM EDT...

AT 1147 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CRAWFORDVILLE...MOVING EAST AT 25 MPH.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS TALIAFERRO COUNTY...INCLUDING AREAS AROUND
ROBINSON...CRAWFORDVILLE...ALEXANDER STEPHENS PARK...SANDY CROSS...
SHARON AND RAYTOWN. RESIDENTS IN THIS AREA SHOULD STAY INDOORS.
ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN
EMERGENCY.

&&

LAT...LON 3359 8270 3353 8272 3351 8275 3352 8282
      3347 8287 3344 8286 3345 8299 3347 8301
      3349 8298 3360 8300 3363 8289 3362 8288
      3366 8282 3362 8275 3362 8269 3360 8268
TIME...MOT...LOC 0350Z 267DEG 23KT 3351 8291

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Oct 9, 9:45 PM EDT, 2 hours 5 minutes earlier.

Area forecast discussion, Oct 9, 9:45 PM EDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
945 PM EDT THU OCT 9 2014

.UPDATE...
THUNDERSTORMS LINGERING ACROSS THE NORTHEAST EDGE OF THE FORECAST
AREA BUT SHOULD CONTINUE TO DIMINISH. HAVE KEPT A SLIGHT CHANCE
ACROSS PORTIONS OF NORTH ALL NIGHT. NEXT SHORT WAVE CURRENTLY IN THE
MID MS RIVER VALLEY AND MAY BEGIN TO AFFECT N GA BY MORNING.
OTHERWISE NO CHANGES.

41

.PREVIOUS...
.SHORT TERM /TONIGHT THROUGH SATURDAY/...
SHORT TERM BEGINS QUITE SIMILAR TO THE LAST FEW AFTERNOONS WITH
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ACROSS NORTH
GEORGIA. THESE STORMS HAVE FORMED IN ASSOCIATION WITH REMNANT
BOUNDARIES FROM CONVECTION TO OUR NORTH THIS MORNING. WITH CAPE
VALUES THIS AFTERNOON IN EXCESS OF 2000 J/KG ACROSS THIS AREA...SOME
THUNDERSTORMS ARE REACHING SEVERE LIMITS. THIS CONVECTION SHOULD
BEGIN TO WIND DOWN AFTER SUNSET. A SIMILAR FORECAST IS IN THE
CARDS FOR FRIDAY AND SATURDAY WITH DISTURBANCES MOVING THROUGH THE
UPPER FLOW EACH AFTERNOON. STRONG TO ISOLATED SEVERE THUNDERSTORMS
CANNOT BE RULED OUT WITH DECENT INSTABILITY. BEST CHANCES FOR
CONVECTION ARE PRIMARILY ATLANTA METRO AND NORTHWARD.

TEMPERATURES WILL REMAIN WELL ABOVE AVERAGE FOR THIS TIME OF
YEAR...HOLDING NEAR EARLY SEPTEMBER NORMALS IN THE SHORT TERM.

RW

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
MORE SIGNIFICANT CHANGES TO OUR WEATHER PATTERN ARE IN STORE FOR
THE LONG TERM. SUNDAY WILL BE STATUS QUO...WITH CHANCES FOR
SHOWERS AND THUNDERSTORMS ACROSS NORTHERN AREAS. HAVE KEPT THE
SAME TIMING FOR NEXT WEEK'S SYSTEM AS MODELS ARE HOLDING PRETTY
STEADY. IMPACTS LOOK TO MOVE INTO OUR REGION BY MONDAY NIGHT INTO
TUESDAY. SEVERE WEATHER REMAINS A DISTINCT POSSIBILITY WITH THIS
SYSTEM AND WILL NEED TO BE MONITORED CLOSELY OVER THE COMING DAYS.

TEMPERATURES WILL COOL DOWN TO NEAR AVERAGE...AT LEAST
BRIEFLY...BEHIND THIS SYSTEM MID WEEK NEXT WEEK.

RW

LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
/ISSUED AT 330 AM EDT THU OCT 9 2014/
RELATIVELY FLAT UPPER-LEVEL FLOW THROUGH THE WEEKEND WITH A SERIES OF
WEAK WAVES MOVING THROUGH THE FLOW ACROSS THE TENNESSEE AND OHIO
VALLEYS. THIS IMPACTS MAINLY NORTH GEORGIA WITH ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS POSSIBLE THROUGH THE WEEKEND. BY THE
BEGINNING OF NEXT WEEK THE UPPER FLOW BEGINS TURNING INCREASINGLY
MORE SOUTHWESTERLY AHEAD OFF A VERY DEEP AND SHARP UPPER TROUGH
DIGGING INTO THE CENTRAL U.S. THE GFS HAS CONTINUED TRENDING TOWARD
THE EARLIER ECMWF TRENDS OF DEVELOPING AN UNUSUALLY STRONG AND DEEP
SYSTEM FOR THIS TIME OF YEAR. GFS/ECMWF/CMC ALL CLOSE OFF A DEEP
UPPER LOW OVER THE MID-MISSISSIPPI VALLEY BY LATE MONDAY OR EARLY
TUESDAY. GFS REMAINS AT LEAST SLIGHTLY MORE PROGRESSIVE WITH THE
SYSTEM. TIMING IS LIKELY TO WAVER A BIT OVER THE NEXT COUPLE OF MODEL
RUNS...BUT RIGHT NOW IT APPEARS THE BIGGEST IMPACTS WILL BE TUESDAY
INTO TUESDAY NIGHT AS THE STRONG SHORT WAVE AND ASSOCIATED STRONG
SURFACE FRONT MOVE ACROSS THE REGION. ALTHOUGH MODEL INSTABILITY
REMAINS MODEST AT BEST...STRONG FORCING AND MODERATE TO STRONG LOW-
LEVEL AND DEEP-LAYER SHEAR POINT TO A DECENT POTENTIAL FOR SEVERE
WEATHER.

20

&&

AVIATION...
00Z UPDATE...
THUNDERSTORMS CONTINUE TO DIMINISH AND NOT LOOKING FOR CONVECTION TO
AFFECT TAF SITES OVERNIGHT. VFR CONDITIONS SHOULD DOMINATE THROUGH
THE PERIOD...EXCEPT WITH LIGHT SOUTHEAST FLOW OVERNIGHT...SCT MVFR
CLOUDS ARE POSSIBLE AFTER 08Z. ALSO SOME MVFR VISIBILITY 08Z-14Z.
WINDS LIGHT AND VARIABLE OR LIGT EAST OVERNIGHT...BECOMING SOUTHWEST
5 TO 10KT AFTER 14Z. CONVECTION POSSIBLE FRIDAY AND MAY AFFECT TAF
SITES ATL-AHN AND NORTH.

//ATL CONFIDENCE...00Z UPDATE...
MEDIUM CONFIDENCE ON MORNING STRATUS.
HIGH ON ALL OTHER ELEMENTS.

41

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          62  84  65  83 /  30  20  30  30
ATLANTA         69  84  67  82 /  20  20  30  30
BLAIRSVILLE     60  78  60  77 /  30  30  40  40
CARTERSVILLE    62  82  64  81 /  20  30  30  30
COLUMBUS        67  86  67  87 /   5   5   5   5
GAINESVILLE     62  81  65  82 /  30  30  30  30
MACON           64  87  63  87 /  10   5  10   5
ROME            61  82  63  81 /  20  30  30  40
PEACHTREE CITY  62  85  63  84 /  20  10  20  20
VIDALIA         66  87  67  90 /   5   5   5   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...41
LONG TERM....RW
AVIATION...41
Hazardous weather outlook, Oct 9, 3:10 PM EDT, 8 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
310 PM EDT THU OCT 9 2014

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-101915-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
310 PM EDT THU OCT 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

STRONG TO ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON ACROSS
NORTH GEORGIA.

WEATHER HAZARDS EXPECTED...

THE PRIMARY HAZARDS FROM THE THUNDERSTORMS WILL BE FREQUENT
LIGHTNING...HAIL UP TO QUARTER SIZE...AND GUSTY WINDS.

DISCUSSION...
ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS AREAS OF
NORTH GEORGIA. SOME STRONG TO ISOLATED SEVERE THUNDERSTORMS ARE
POSSIBLE THROUGH THE EVENING HOURS. THE PRIMARY THREATS WILL BE
HAIL UP TO THE SIZE OF QUARTERS...GUSTY WINDS...AND FREQUENT
LIGHTNING. THUNDERSTORM INTENSITY SHOULD BEGIN TO WANE AFTER
SUNSET.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

FOR FRIDAY...A STRONGER SHORT WAVE WILL BE MOVING ACROSS NORTH
GEORGIA. WITH SLIGHTLY HIGHER INSTABILITY AND SHEAR VALUES...A FEW
STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

SATURDAY THROUGH MONDAY...ISOLATED TO SCATTERED THUNDERSTORMS ARE
POSSIBLE EACH DAY...MAINLY ACROSS NORTH GEORGIA. THE MAIN THREAT FROM
ANY THUNDERSTORMS WILL BE FREQUENT LIGHTNING AND GUSTY WINDS.

FOR TUESDAY...A STRONG STORM SYSTEM WILL BRING INCREASING CHANCES FOR
THUNDERSTORMS...WITH SEVERE THUNDERSTORMS LOOKING INCREASINGLY POSSIBLE.

NO HAZARDOUS WEATHER IS EXPECTED WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED TO
SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Oct 9, 6:15 PM EDT, 5 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
615 PM EDT THU OCT 9 2014

GAZ025-035-092300-
615 PM EDT THU OCT 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 40 MPH WINDS
IN BARROW AND JACKSON COUNTIES UNTIL 700 PM EDT...

AT 614 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER HOSCHTON...MOVING EAST AT 15 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
BARROW AND JACKSON COUNTIES THROUGH 700 PM EDT. SOME LOCATIONS IN THE
PATH OF THIS STORM INCLUDE HOSCHTON...BRASELTON...ARCADE...
JEFFERSON...CENTER...NICHOLSON...APPLE VALLEY AND PEACH STATE
SPEEDWAY. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3423 8349 3404 8339 3396 8368 3412 8378
TIME...MOT...LOC 2216Z 253DEG 12KT 3406 8369
Local storm report, Oct 9, 6:51 PM EDT, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
651 PM EDT THU OCT 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     HAIL             BLAIRSVILLE             34.88N  83.96W
10/09/2014  E1.00 INCH       UNION              GA   PUBLIC

            EMPLOYEES OF SUNRISE GROCERY ON GAINESVILLE HWY NORTH
            OF VOGEL STATE PARK REPORTED NICKEL AND QUARTER SIZE
            HAIL.

&&

EVENT NUMBER FFC1400897

KOVACIK
Local storm report, Oct 9, 6:57 PM EDT, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
657 PM EDT THU OCT 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             1 W CHOESTOE            34.79N  83.90W
10/09/2014  E1.00 INCH       UNION              GA   PUBLIC

            EMPLOYEES OF SUNRISE GROCERY ON GAINESVILLE HWY NORTH
            OF VOGEL STATE PARK REPORTED NICKEL AND QUARTER SIZE
            HAIL.

&&

CORRECTED EVENT TIME...LOCATION

EVENT NUMBER FFC1400897

KOVACIK
Local storm report, Oct 9, 7:50 PM EDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
750 PM EDT THU OCT 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             ATHENS                  33.96N  83.38W
10/09/2014  M1.00 INCH       CLARKE             GA   PUBLIC

            RECIEVED A CALL FROM THE PUBLIC REPORTING QUARTER SIZE
            HAIL ON PEEKS POINT IN ATHENS.

&&

EVENT NUMBER FFC1400898

KOVACIK
Special weather statement, Oct 9, 11:13 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1113 PM EDT THU OCT 9 2014

GAZ050-051-100345-
1113 PM EDT THU OCT 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 35 MPH WINDS
IN TALIAFERRO AND GREENE COUNTIES UNTIL 1145 PM EDT...

AT 1112 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER ROBINSON...MOVING EAST AT 35 MPH.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS TALIAFERRO AND GREENE COUNTIES...INCLUDING
AREAS AROUND ROBINSON...LYNEVILLE...WHITE PLAINS...SILOAM...ALEXANDER
STEPHENS PARK...CRAWFORDVILLE...SANDY CROSS...SHARON AND RAYTOWN.
RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND
TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.

&&

LAT...LON 3359 8270 3351 8275 3352 8282 3346 8286
      3345 8285 3344 8294 3347 8301 3343 8307
      3360 8312 3366 8291 3362 8288 3366 8282
      3362 8275 3362 8269 3359 8268
TIME...MOT...LOC 0313Z 263DEG 30KT 3353 8296
Special weather statement, Oct 9, 11:50 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1150 PM EDT THU OCT 9 2014

GAZ051-100415-
1150 PM EDT THU OCT 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 35 MPH WINDS
IN TALIAFERRO COUNTY UNTIL 1215 AM EDT...

AT 1147 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CRAWFORDVILLE...MOVING EAST AT 25 MPH.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS TALIAFERRO COUNTY...INCLUDING AREAS AROUND
ROBINSON...CRAWFORDVILLE...ALEXANDER STEPHENS PARK...SANDY CROSS...
SHARON AND RAYTOWN. RESIDENTS IN THIS AREA SHOULD STAY INDOORS.
ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN
EMERGENCY.

&&

LAT...LON 3359 8270 3353 8272 3351 8275 3352 8282
      3347 8287 3344 8286 3345 8299 3347 8301
      3349 8298 3360 8300 3363 8289 3362 8288
      3366 8282 3362 8275 3362 8269 3360 8268
TIME...MOT...LOC 0350Z 267DEG 23KT 3351 8291

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 11:13 PM EDTSpecial Weather StatementFFCTaliaferro32 min
Oct 10, 4:13 PM EDTSpecial Weather StatementFFCDade47 min
Oct 10, 4:42 PM EDTSevere Thunderstorm WarningFFCCatoosa, Dade, Walker, Whitfield48 min
Oct 10, 5:30 PM EDTTornado WarningFFCCatoosa, Walker, Whitfield45 min
Oct 10, 6:14 PM EDTSpecial Weather StatementFFCMurray, Whitfield61 min
Oct 10, 6:36 PM EDTSevere Thunderstorm WarningFFCFannin, Gilmer, Murray39 min
Oct 10, 7:16 PM EDTSpecial Weather StatementFFCGilmer44 min
Oct 10, 7:23 PM EDTFlash Flood WarningFFCGilmer6 hr

Nearby

Special Weather Statements in Georgia, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.